Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 46, NWS Miami, FL

July 28, 2003Collier County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 28, 2003, 6:56 PM EDT for Collier County, Florida. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2003, 6:56 PM EDT (22:56 UTC)
Expired
Jul 28, 2003, 8:00 PM EDT
In force
64 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Collier County, FL

The radar

The Miami radar (KAMX), 145 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 10.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2003-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2003-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2100 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

627 
WUUS52 KMFL 282256
SVRMIA
FLC021-290000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
655 PM EDT MON JUL 28 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COLLIER COUNTY IN SOUTHWEST FLORIDA

* UNTIL 800 PM EDT

* AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 8 MILES
  NORTH OF ORANGE TREE...MOVING SOUTHWEST AT 10 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE INDOORS AND AWAY FROM WINDOWS.

LAT...LON 2636 8150 2644 8159 2626 8183 2616 8172

.END

RADER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:00 PM EDT, 5 hours 56 minutes earlier.

Area forecast discussion, Jul 28, 1:00 PM EDT, 5 hours 56 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
100 PM EDT MON JUL 28 2003

AN UPPER LEVEL LOW WAS LOCATED OVER THE CENTRAL CUBA EARLY THIS
AFTERNOON WITH A WEAK TROUGH OF LOW PRESSURE EXTENDING NORTHWARD TO
A CLUSTER OF SHOWERS AND THUNDERSTORMS NORTHEAST OF NORTHERN
BAHAMAS. HIGH PRESSURE WAS ALSO LOCATED OVER NORTHERN CENTRAL
FLORIDA EARLY THIS AFTERNOON.

WITH THE UPPER LEVEL LOW OVER CENTRAL CUBA THIS AFTERNOON AND THE
HIGH TO OUR NORTH...THE STEERING FLOW WILL BE OUT OF THE NORTHEAST
AND THE SHOWERS AND THUNDERSTORMS THAT ARE DEVELOPING ALONG THE EAST
COAST SEA BREEZE EARLY THIS AFTERNOON SHOULD MOVE TO THE SOUTHWEST.
SHOWERS AND THUNDERSTORMS SHOULD ALSO DEVELOP ALONG THE WEST COAST
SEA BREEZE LATER THIS AFTERNOON.

THE SHOWERS AND THUNDERSTORMS SHOULD THEN DIED OUT OVER THE INTERIOR
REGION THIS EVENING ONCE THE HEATING OF THE DAY IS LOST...BUT SHOULD
DEVELOP OVER THE ATLANTIC WATERS AFTER MIDNIGHT. A FEW OF THE
SHOWERS AND THUNDERSTORMS COULD ALSO MOVE ONSHORE OVER THE EAST
COAST TOO...SO I AM GOING TO LEAVE UP A 20% FOR THE EAST COAST.

THE UPPER LEVEL LOW OVER CENTRAL CUBA WILL THEN MOVE INTO THE
SOUTHERN GULF WATERS ON TUESDAY...AS THE TROUGH OVER THE BAHAMAS
WILL WASH OUT OVERNIGHT. SOUTH FLORIDA SHOULD STILL SEE AN INCREASE
IN MOISTURE ON TUESDAY...AS THE REGION WILL BE IN A DIVERGENCE
PATTERN BETWEEN THE UPPER LEVEL LOW OVER THE SOUTHERN GULF AND THE
HIGH PRESSURE OVER THE LAKE OKEECHOBEE REGION. SO I AM GOING TO
LEAVE THE POPS AT 50% FOR THE REGION ON TUESDAY.

ANY THUNDERSTORMS THAT DO DEVELOP TUESDAY WILL BE SLOW MOVERS AND
COULD PRODUCE LOCALLY HEAVY RAINFALL...DUE TO THE LIGHT STEERING
WINDS OVER THE REGION.

THE HIGH WILL THEN REMAIN OVER SOUTH FLORIDA THROUGH THURSDAY BEFORE
SLOWLY MOVING BACK INTO CENTRAL FLORIDA...AS ANOTHER TROPICAL WAVE
OVER THE EASTERN CARIBBEAN SEA MOVES INTO WESTERN CARIBBEAN SEA. SO
I AM GOING TO LEAVE A 40% POPS UP FOR WEDNESDAY AND THURSDAY FOR THE
COAST AND 50% FOR INLAND...AS THE HIGH WILL ALLOW FOR THE SEA
BREEZES DEVELOP EACH DAY AND THERE COULD BE SOME ADDED MOISTURE FROM
THE TROPICAL WAVE.

.EXTENDED...

THE HIGH OVER CENTRAL FLORIDA WILL THEN REMAIN THERE THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK. THIS WILL ALLOW OUR REGION TO SEE
TYPICAL SUMMER TIME WEATHER.

.MARINE...

WINDS WILL BE AT 5 TO 10 KNOTS THROUGH THE WEEKEND OUT OF THE SOUTH
TO SOUTHEAST BECOMING SOUTHEAST BY END OF THE WEEK. SO IT LOOKS LIKE
GOOD BOATING WEATHER THROUGH THE WEEKEND.

.FIRE WEATHER...

NO HIGHLIGHTS AS THE RELATIVE HUMIDITIES ARE WELL ABOVE THE CRITICAL
VALUES.

PBI BT 079/092 078/092 079 542534
FLL BT 080/091 079/091 080 542534
MIA BT 079/092 079/092 079 542534
APF TT 075/091 076/091 075 543543

.MIA...NONE.

BAXTER
Hazardous weather outlook, Jul 28, 10:24 AM EDT, 8 hours 32 minutes before
FLZ063-066>075-282030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
1024 AM EDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON

...SCATTERED THUNDERSTORMS INTERIOR AND WEST COAST THIS AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR DURING THE AFTERNOON
AND EVENING OVER INTERIOR AND WESTERN SOUTH FLORIDA. THE MAIN THREAT
WILL BE FROM LIGHTNING AND STRONG WIND GUSTS TO 40 MPH.

NO OTHER HAZARDOUS WEATHER IS EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 28, 2:25 PM EDT, 4 hours 31 minutes before
FLZ073-074-282000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
225 PM EDT MON JUL 28 2003

...STRONG THUNDERSTORMS OVER THE WESTERN METRO AREAS OF MIAMI-DADE
COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS OVER THE WESTERN METRO AREAS OF
MIAMI-DADE COUNTY IS PRODUCING VERY HEAVY RAINS...STRONG WIND GUSTS
AND FREQUENT LIGHTNING. THE MAIN AREA AFFECTED IS SOUTH OF THE
TAMIAMI TRAIL AND WEST OF THE PALMETTO...WITH THE HEAVIEST RAIN FROM
KENDALE LAKES AND KROME AVENUE. THE STORMS COULD ALSO PRODUCE BRIEF
FUNNEL CLOUDS. THE BEST COURSE OF ACTION IS TO REMAIN INDOORS UNTIL
THE STORMS HAVE PASSED. THESE STORMS WILL SLOWLY DRIFT SOUTHWESTWARD
THROUGH 400 PM.
Special weather statement, Jul 28, 5:09 PM EDT, 1 hour 47 minutes before
FLZ069-070-282215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
509 PM EDT MON JUL 28 2003

...CLUSTER OF STRONG THUNDERSTORMS OVER CENTRAL COLLIER COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS OVER COLLIER COUNTY WILL MOVE TO
THE WEST AT 10 MPH AND COULD MOVE INTO EVERGLADES CITY THROUGH 6 PM.

SMALL HAIL...WIND GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES...AND HEAVY RAINFALL CAN OCCUR WITH THESE
THUNDERSTORMS.

IF YOU SEE LIGHTNING OR HEAR THUNDER MOVE INTO A STUDY BUILDING
UNTIL THE STORMS HAVE PASS.

REPORT ANY SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT OFFICE AND
THEY WILL REPORT IT TO THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEBSITE AT
MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR WEBSITE AT
ELTIEMPOENMIAMI.INFO.

BAXTER
Special weather statement, Jul 28, 6:24 PM EDT, 32 minutes before
FLZ066-282330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
624 PM EDT MON JUL 28 2003

...CLUSTER OF STRONG THUNDERSTORMS OVER WESTERN HENDRY COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS OVER WESTERN HENDRY COUNTY JUST
WEST OF LA BELLE WILL MOVE TO THE WEST AT 10 MPH ALONG HIGHWAY 80.

MOTORIST CAN EXPECT SMALL HAIL...WIND GUSTS UP TO 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...AND HEAVY RAINFALL WITH THESE
THUNDERSTORMS.

REPORT ANY SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT OFFICE AND
THEY WILL REPORT IT TO THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEBSITE AT
MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR WEBSITE AT
ELTIEMPOENMIAMI.INFO.

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:52 PM EDTSevere Thunderstorm WarningMFLBroward53 min
Jul 28, 5:28 PM EDTSevere Thunderstorm WarningMFLCollier62 min
Jul 28, 6:46 PM EDTSpecial Marine WarningMFL119 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.